Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 255, NWS Cleveland, OH

August 11, 2008Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 11, 2008, 8:21 PM EDT for Erie County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2008, 8:21 PM EDT (00:21 UTC)
Expired
Aug 11, 2008, 8:45 PM EDT
In force
24 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 130 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 0.4 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 301 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
301 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 120021
SVRCLE
PAC049-120045-
/O.NEW.KCLE.SV.W.0255.080812T0021Z-080812T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
821 PM EDT MON AUG 11 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 845 PM EDT

* AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  NORTH CENTRAL ERIE COUNTY...OR ABOUT 9 MILES EAST OF ERIE...AND
  MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4205 7976 4202 7994 4216 8002 4224 7986
      4223 7984
TIME...MOT...LOC 0021Z 325DEG 26KT 4215 7991

$$

MULLEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:49 PM EDT, 32 minutes earlier.

Area forecast discussion, Aug 11, 7:49 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
749 PM EDT MON AUG 11 2008

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN GREAT LAKES WILL MOVE TO OHIO ON
TUESDAY AND THE MID ATLANTIC STATES WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION OVERNIGHT.
SCATTERED SHRA CONTINUE JUST TO THE EAST OF THE AREA. A FEW OF
THESE COULD CLIP NW PA THE NEXT FEW HOURS. ELSEWHERE...LOTS OF
DIURNAL CU CONTINUES. MOST OF THIS SHOULD GO AWAY BY SUNSET WITH
M/CLEAR SKIES OVERNIGHT. MOST LOCATIONS SHOULD SEE LOW TEMPS A DEG
OR TWO COOLER THAN THIS AM.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE REGION TOMORROW WITH
A RIDGE MOVING OVERHEAD DURING THE DAY. THIS HIGH WILL SCOOT OFF
TO THE EAST ON TUESDAY NIGHT ALLOWING A WEAK FRONTAL BOUNDARY TO
SAG SOUTH ACROSS THE AREA. BOTH 12Z GFS AND NAM HINTING AT LIGHT
PRECIP ACROSS THE AREA WEDNESDAY AND WILL CONTINUE WITH SMALL
CHANCE WORDING IN THE NEW PACKAGE. BY DAYBREAK THURSDAY...HIGH
PRESSURE WILL AGAIN DOMINATE THE AREA WITH QUIET WEATHER
CONTINUING THROUGH FRIDAY. THE AIRMASS WILL MODERATE LITTLE DURING
THE PERIOD SO TEMPS WILL CONTINUE TO AVERAGE A LITTLE BELOW NORMAL
THROUGH THE END OF THE WEEK.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
HIGH PRESSURE WILL DOMINATE THE EARLY PERIOD WITH DRY AIR IN PLACE
BUT THIS WILL SLOWLY ERODE IN TIME AS ANOTHER STORM SYSTEM
APPROACHES THE REGION JUST IN TIME FOR THE WEEKEND.

LOW PRESSURE MOVES SLOWLY NORTHEAST AND FORCES A WARM FRONT INTO THE
REGION INTO THE WEEKEND. WARM AIR ADVECTION PATTERN EXPECTED TO
DEVELOP SOUTH OF THE AREA WILL FORCE COPIOUS AMOUNTS OF MOISTURE
TOWARD THE REGION.  THIS WILL BRING A CONTINUED THREAT FOR SHOWERS
AND THUNDERSTORMS JUST ABOUT EACH PERIOD. WARM FRONT APPEARS THAT IT
WILL STALL JUST SOUTH OF THE FORECAST AREA. OVERRUNNING SITUATION
WILL DEVELOP INTO MONDAY AND MONDAY NIGHT. WILL NOT MENTION TOO MUCH
QPF AT THIS POINT DUE TO UNCERTAINTY OF COVERAGE OF PRECIPITATION.

GFS MODEL STILL PERSISTENT IN BRINGING THE LOW PRESSURE SYSTEM INTO
THE REGION SO WILL FOLLOW THE LEAD ON THE MODEL.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
A FEW REMAINING SHOWERS/THUNDERSTORMS WILL MOVE IN THE VICINITY OF
ERIE THROUGH 02Z. OTHERWISE REMAINING CUMULUS WILL DISSIPATE WITH
THE SETTING SUN AS SURFACE HIGH PRESSURE BUILDS INTO NORTHERN
OHIO. MAY BE SOME PATCHY FOG BUT BELIEVE THAT THE ONLY TAF SITE
THAT MAY HAVE ENOUGH LOW LEVEL MOISTURE TO ASSIST IN THE FOG
GENERATION WILL BE THE YNG AREA.

OUTLOOK...HIGH PRESSURE WILL SLIDE EASTWARD INTO WEDNESDAY AS A
WEAK COLD FRONT ATTEMPTS TO MOVE INTO SOUTHERN ONTARIO. LOOKS AS
VFR CONDITIONS WILL PREVAIL THROUGH THE WEEK.

&&

.MARINE...
WINDS HAVE DIED DOWN AND WAVES DROPPED BELOW SCA CRITERIA...BUT LAKE
WILL BE CHOPPY THIS EVENING.  WAVES DIE DOWN CONSIDERABLY TOMORROW
AS HIGH PRESSURE MOVES OVER THE LAKES.  COULD BE CHOPPY AGAIN
THURSDAY WITH NE FLOW...BUT SHOULD REMAIN UNDER SCA CRITERIA.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...LOMBARDY
AVIATION...MULLEN
MARINE...DJB
Hazardous weather outlook, Aug 11, 5:23 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
523 AM EDT MON AUG 11 2008

OHZ006-008-013-014-017>023-027>033-036>038-047-PAZ002-003-120930-
WOOD-SANDUSKY-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-
SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-
STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-SOUTHERN ERIE-CRAWFORD PA-
523 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ144-OHZ003-007-009>012-089-PAZ001-120930-
THE ISLANDS TO VERMILION OH-LUCAS-OTTAWA-ERIE OH-LORAIN-CUYAHOGA-
LAKE-ASHTABULA LAKESHORE-NORTHERN ERIE-
523 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF RIP TIDES TODAY ALONG THE LAKE ERIE
SHORE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142-143-145>149-162>169-120930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
VERMILION TO AVON POINT OH-AVON POINT TO WILLOWICK OH-
WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
523 AM EDT MON AUG 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.
WATERSPOUTS ARE POSSIBLE TODAY ON LAKE ERIE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.